Alabama, 2006

Tornadoes and Damaging Winds in Alabama, March 13, 2006

March 13, 2006 · NWS HUN · 7 events in 3 counties and zones

A strong cold front tracked east from the Great Lakes south through the lower Mississippi Valley into a moist and unstable airmass that presented strong vertical wind shear. Several broken bands of thunderstorms developed, some of which were supercells producing long tracks of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front tracked east from the Great Lakes south through the lower Mississippi Valley into a moist and unstable airmass that presented strong vertical wind shear. Several broken bands of thunderstorms developed, some of which were supercells producing long tracks of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 13, 1:50 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 13, 1:50 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CST MON MAR 13 2006

.DISCUSSION...
CONDITIONS ARE BEGINNING TO DETERIORATE ACROSS THE SERN CONUS. AFTN
SFC ANALYSIS INDICATES A DRY LINE MOVING INTO THE MEMPHIS AREA...AND
CAP INDICATED ON MORNING SOUNDINGS IS CLEARLY BEGINNING TO ERODE.
SHRA/TSRA ARE DEVELOPING RATHER QUICKLY...WITH JUST A FEW
APPROACHING SVR CRITERIA THUS FAR. UNSTABLE ATMOSPHERE IS BEING
AIDED BY STILL-WARM BOUNDARY LAYER...WHICH HAS HEATED YET AGAIN TO
AROUND 80 DESPITE MORE WIDESPREAD SC/ST.

WILL GO AHEAD WITH A QUICK UPDATE TO REFLECT NEW TORNADO WATCH 89
VALID UNTIL 02Z/8PM CST FOR MOST OF THE HUN CWFA. HOWEVER...UPDATED
MESOSCALE DATA CONTINUES TO SUGGEST MAINLY A DMG WIND/HAIL
THREAT...SINCE LLVL HELICITY IS NOT QUITE WHAT YOUD WANT TO SEE FOR
TORNADOES...BUT DEEP-LAYER SHEAR IS FAVORABLE FOR SUPERCELLS. WILD
CARD FOR THIS WILL BE AN APPARENT DELAY IN BOTH ONSET AND CLEARING
INDICATED BY 12Z MODELS...SO FAR SUPPORTED BY RADAR TRENDS.

IMMEDIATE SHORT TERM WILL BE DICTATED BY RADAR AND MESO TRENDS...BUT
PRELIM NUMBERS AT THE BOTTOM ARE VERY PRELIMINARY AND REFLECT THE
DELAY TREND. FROPA SHOULD STILL OCCUR AROUND THE 06Z TIMEFRAME FOR
MUCH OF THE AREA...SO CAA WILL OCCUR FOR QUITE SOME TIME OVERNIGHT.
WILL CONTINUE WITH LOWEST VALUES N/W WHERE CAA WILL BE UNDERWAY THE
LONGEST...AND WENT WITH LOW/MID END MOS FOR FIRST GUESS LOWS. WILL
MAINTAIN LAKE WIND ADVISORY THROUGH 4 PM...BUT WILL LIKELY LET IT
EXPIRE AT THAT TIME.

REST OF THE SHORT TERM WILL BE RELATIVELY QUIET. HIGH PRESSURE WILL
BUILD INTO THE AREA BEHIND THE FRONT...MAKING FOR COOLER WX OVERALL
AND MOSTLY SUNNY SKIES. TRENDED COOLER TUESDAY NIGHT WITH GOOD
RADIATIONAL COOLING...THEN WARMER WEDNESDAY AS WEAK WAA STARTS AHEAD
OF THE NEXT WX SYSTEM.

SPEAKING OF WHICH...A FAIRLY WEAK SHORTWAVE WILL SWING INTO THE MID
MS VALLEY LATE IN THE PD...DRAGGING A WEAK COLD FRONT EWD TOWARDS
THE TENN VALLEY. DEPENDING ON WHICH MODEL YOU BELIEVE...MORE
PROGRESSIVE/WETTER GFS OR THE DRIER NAM...LT RAIN MAY BEGIN ACROSS
THE AREA AS SOON AS LATE WED NIGHT. GIVEN THE TRACK OF THE SHORTWAVE
AND AVAILABLE MOISTURE...TEND TO BELIEVE THE NAM HERE...BUT WONT GO
COMPLETELY DRY WED NIGHT. STILL LOOKING LIKE A DECENT SHOT AT LT
RAIN INTO MUCH OF THURSDAY...THOUGH MOISTURE WILL BE LACKING
SOMEWHAT. RECENT RUNS OF THE GFS SUGGEST THAT BEST RAIN CHANCES MAY
BE DIVERTED ELSEWHERE SO WILL MAINTAIN ONLY MID-CHC POPS.

UNSETTLED PD APPEARS TO SET UP BY THE WKND AS WE SETTLE BACK INTO A
TROF W/RIDGE E REGIME...WITH SEVERAL IMPULSES SETTING UP AN
OVERRUNNING PATTERN. NOT SURE HOW MUCH STOCK TO PUT INTO THIS...AS
MODEL AGREEMENT ON THE OVERALL PATTERNS ISNT BAD BUT DETAILS REMAIN
IFFY. WILL INCLUDE SOME LOW-END CHC POPS NEXT WEEKEND BUT CONFIDENCE
IS RATHER LOW. TEMPS THROUGHOUT THE PD SHOULD BE AROUND OR JUST
BELOW NORMAL. OVERALL...EXISTING EXTENDED FCST LOOKED PRETTY GOOD
AND NEEDED ONLY MINOR ADJUSTMENTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    43  57  33  63 /  80   0   0   0
SHOALS        42  58  33  64 /  60   0   0   0
CULLMAN       43  57  34  63 /  80   0   0   0
FAYETTEVILLE  42  56  31  62 /  80   0   0   0
FORT PAYNE    46  57  30  62 /  90   0   0   0
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...LAKE WIND ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.
&&

BCC
Hazardous weather outlook, Mar 13, 12:26 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1226 PM CST MON MAR 13 2006

ALZ001>010-016-TNZ076-096-097-140300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1226 PM CST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO NORTHWEST ALABAMA BETWEEN 2 AND 4 PM...AND THEN
SPREAD EASTWARD ACROSS THE REST OF THE TENNESSEE VALLEY THIS
EVENING.

STORMS ARE EXPECTED TO AFFECT AREAS ALONG AND EAST OF THE I-
65 CORRIDOR BETWEEN 4 AND 8 PM...AND NORTHEAST ALABAMA BETWEEN 6 AND
10 PM.  SOME OF THE STORMS COULD BE SEVERE WITH WINDS AROUND 60
MPH...LOCALLY HEAVY RAIN AND HAIL UP TO THE SIZE OF QUARTERS.

THE COLD FRONT WILL PUSH OUT OF NORTHEAST ALABAMA OVERNIGHT...ENDING
THE THREAT OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE ANOTHER CHANCE OF RAIN THURSDAY AND AGAIN OVER THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

WEBER/KULA

In the hours before

Special weather statement, Mar 13, 12:22 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1222 PM CST MON MAR 13 2006

ALZ001>010-016-TNZ076-096-097-142200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1222 PM CST MON MAR 13 2006

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SEVERAL BANDS OF THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
MISSISSIPPI AHEAD OF A STRONG COLD FRONT.  THESE STORMS WILL ENTER
NORTHWEST ALABAMA BETWEEN 2 AND 4 PM...ALONG AND NEAR THE INTERSTATE
65 CORRIDOR BETWEEN 4 AND 6 PM...AND AREAS EAST OF INTERSTATE 65
BETWEEN 6 AND 9 PM.

CONSIDERABLE INSTABILITY AND STRONG JET STREAM WINDS ALOFT WILL
ENABLE A FEW OF THESE STORMS TO BECOME SEVERE.  THE MAIN THREATS
FROM THESE STORMS WILL BE LARGE HAIL UP TO QUARTER SIZED AND
DAMAGING WINDS AROUND 60 MPH.

THOSE SCHOOLS AND OTHER ORGANIZATIONS PLANNING SPORTING EVENTS...OR
OTHERS PERFORMING OUTDOOR FUNCTIONS SHOULD STAY WEATHER AWARE AND
PLAN ACCORDINGLY IN CASE SAFE SHELTER IS REQUIRED.

STAY TUNED TO NOAA WEATHER OR YOUR FAVORITE MEDIA SOURCE FOR THE
LATEST WEATHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.
YOU CAN ALSO VISIT THE HUNTSVILLE WEATHER SERVICE WEB PAGE AT
WEATHER.GOV/HUNTSVILLE.

KULA
Special weather statement, Mar 13, 4:44 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
444 PM CST MON MAR 13 2006

ALZ008>010-140100-
DE KALB-JACKSON-MARSHALL-
444 PM CST MON MAR 13 2006

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS NORTHEAST
ALABAMA...

SEVERAL BANDS OF THUNDERSTORMS HAVE DEVELOPED ACROSS THE TENNESSEE
VALLEY AHEAD OF A STRONG COLD FRONT. THESE STORMS WILL SLOWLY
PROGRESS EASTWARD...PROBABLY REACHING NORTHEAST ALABAMA BETWEEN 6
AND 9 PM CST.

THERE IS STILL THE RISK FOR SOME OF THESE STORMS TO BECOME SEVERE.
ALREADY...LARGE HAIL AND A FEW TORNADOES HAVE BEEN REPORTED WITH
STORMS ACROSS NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. MAIN
THREATS WILL BE ISOLATED TORNADOES...DAMAGING WINDS OF AROUND 60
MPH...AND HAIL LARGER THAN PENNY SIZE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER
EVENT. YOU CAN ALSO VISIT THE HUNTSVILLE WEATHER SERVICE WEB PAGE AT
WEATHER.GOV/HUNTSVILLE.

AK/BCC
Special weather statement, Mar 13, 5:04 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CST MON MAR 13 2006

ALZ016-132330-
CULLMAN-
504 PM CST MON MAR 13 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 530 PM CST...

AT 503 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARBON HILL...OR 14 MILES EAST OF
WINFIELD...MOVING EAST AT 40 MPH. THE STORM WILL EACH SOUTHWEST
CULLMAN COUNTY AROUND 525 PM CST.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SCHAUB

The radar

The Birmingham radar (KBMX), 84 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Cullman

When
March 13, 5:56 PM CST
Where
Cullman County, 2 mi NE of Arkadelphia
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
33.917, -86.950

The initial touch down was along county road 501 about 13 miles south-southwest of Cullman, just east of I-65, about 2 miles east-southeast of the I-65 291 exit. The tornado initially knocked down a few trees in this area and had a path length of 75 yards and a 50 yard path width. Winds were at 70 mph, making it a F-0 tornado. The tornado lifted and then touched down briefly again along county road 504, about 11 miles south of Cullman. The F-0 tornado with winds topping out at 60 mph had a path length at 20 yards and a 20 yard width. The tornado again quickly lifted and touched down again about 4 miles northeast of the previous touch down, along the north end of county road 506, about 9 miles southeast of Cullman. The path length of this F-0 tornado with maximum wind speeds of 60 mph was again around 20 yards and path width at 20 yards.

Thunderstorm Wind, Cullman

When
March 13, 6:15 PM CST
Where
Cullman County, Arkadelphia
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.900, -86.967

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Madison

When
March 13, 6:20 PM CST
Where
Madison County, Berkley
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -86.433

A tree was blown over onto power lines.

Thunderstorm Wind, Marshall

When
March 13, 6:35 PM CST
Where
Marshall County, 6 mi NNE of Union Grove
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.483, -86.417

A tall maple tree was blown over onto a car.

Tornado, Cullman

When
March 13, 6:45 PM CST
Where
Cullman County, 8 mi SSW of Hanceville
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
33.967, -86.817

The initial touchdown was along county road 501, about 13 miles south-southwest of Cullman, just east of interstate 65. The tornado knocked down a few trees with maximum estimated wind speeds at 70 miles an hour.

Tornado, Cullman

When
March 13, 6:47 PM CST
Where
Cullman County, 7 mi SSW of Hanceville
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
33.967, -86.817

A tornado once again descended briefly along county road 504, about 11 miles south-southwest of Cullman, knocking down additional trees.

Tornado, Cullman

When
March 13, 6:50 PM CST
Where
Cullman County, 4 mi SSW of Hanceville
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
34.017, -86.800

Another brief tornado touchdown occurred, knocking down additional trees along the north end of county road 506, about 9 miles south-southeast of Cullman.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyThe tornado archive for Alabama, 2006Warnings in Alabama, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498908, 5498909, 5498910, 5498911, 5498912, 5498913, 5498914.